What Looks Like Dementia Could Actually Be Something Else

senior-couple-reviewing-medications
Symptoms that look like dementia may, in fact, be something completely different.

Confusion. Disorientation. Memory loss. While these are certainly hallmark signs and symptoms of Alzheimer’s disease as well as other forms of dementia, they may also arise from taking certain medications. Rather than automatically assuming an inevitable diagnosis of dementia, review the following list of medications which can cause similar side effects.

Pain Medications

Opioids in particular are reported to impact short-term memory. However, the problem is typically remedied once pain medications are no longer being taken.

Acetylcholine Blockers

Prescribed for insomnia, IBS, urinary incontinence, depression, heart issues, Parkinson’s, vertigo, and other conditions, medications with anticholinergic effects that block acetylcholine’s effects in the brain can cause memory disturbance, delirium, confusion, and agitation, among other significant health problems. An example is tolteridine.

Benzodiazepines

These prescription medications help treat both anxiety and insomnia, with sedative qualities that may also cause cognitive problems. Long-term use of benzodiazepines might also be a risk factor for developing dementia. Examples include temazepam (Restoril) and lorazepam (Ativan).

Corticosteroids

Mood and cognitive changes, psychotic symptoms, and delirium are just a few of the complications connected with corticosteroid use. Prednisone is one common example.

Chemotherapy Medications

Commonly called “chemo brain,” chemotherapy drugs impact some individuals in the areas of memory, focus and attention, and executive functioning. These changes might persist, even after ending chemo treatment.

Statins

Prescribed to reduce cholesterol, statins have a suspected connection to memory and mental slowing and decline. While there are inconsistent results from a variety of scientific studies, it is crucial to be familiar with the potential for cognitive complications.

It’s also essential to note that many medications impact older adults differently than those who are younger. This is due in part to the reduced efficiency in an older person’s kidneys and liver, along with interactions with other medications being taken and a decreased cognitive reserve in the brain. Complications can also be further exacerbated by alcohol use.

Make sure to talk to the doctor prior to starting, stopping, or changing any medication, and about whether any cognitive complications you are seeing in a senior could be the reaction to a medication.

Serenity Home Care’s experts in senior care in Victoria, BC and nearby areas are also readily available to help older adults in a variety of ways – medication reminders to ensure meds are taken just as prescribed, transportation to doctors’ appointments, picking up prescriptions, and watching for any changes in condition and reporting them immediately, just to name a few. Contact us at 250.590.8098 for support any time.

Share on facebook
Share on twitter
Share on linkedin
Share on pinterest